Wayne State University School of Medicine Detroit, MI, United States
Ashley Francis, BS1, Ranya Selim, MD2, Syed-Mohammed Jafri, MD3 1Wayne State University School of Medicine, Detroit, MI; 2Henry Ford Hospital, Detroit, MI; 3Henry Ford Health System, Detroit, MI
Introduction: Disseminated histoplasmosis is a mycosis that often occurs in immunosuppressed settings, such as following solid organ transplants. We present the case of a 61-year-old man with a history of liver transplantation resulting in donor-related disseminated histoplasmosis complicated by Cytomegalovirus viremia and C-difficile infection. This case was also complicated by the patient’s voluntary discontinuation of prophylactic therapy, precipitating disseminated histoplasmosis.
Case Description/Methods: A 61-year-old man with a history of liver cirrhosis secondary to non-alcoholic steatohepatitis received a deceased-donor liver transplant. He was given induction immunosuppression with thymoglobulin and subsequently initiated on tacrolimus, prednisone, and mycophenolate. Following the transplant, pathologic evidence of histoplasmosis was identified on the donor spleen. The recipient was placed on prophylactic itraconazole with monthly Histoplasmosis Antigen (Histo Ag) checks. The patient voluntarily discontinued itraconazole after 3 months due to headaches, while still monitoring Histo Ag levels. Three months later, he presented with right lower quadrant abdominal pain, fever, and diarrhea. AST levels were elevated at 240 IU/L ( > 35 IU/L) and ALT levels at 261 IU/L ( > 78 IU/L). A liver biopsy showed granulomatous hepatitis suggestive of histoplasmosis. A CT guided biopsy of a subpleural lung nodule showed similar granulomas. Urine Histo Ag was positive at 13.9 ng/mL (negative: < 0.10 ng/mL). The patient was also found to have cytomegalovirus (CMV) viremia despite taking prophylactic ganciclovir. He concurrently developed C. difficile colitis which resolved with vancomycin. The patient was reinitiated on itraconazole with successful suppression of Histo Ag levels, along with CMV viral load and liver enzymes. He remained on itraconazole for the following 4 years with continued stability.
Discussion: Immunodeficient hosts, such as those on post-transplant immunosuppressive therapy, are at an increased risk of developing disseminated histoplasmosis when infected with Histoplasma capsulatum, as with this case. Here, we recognize the value of frequent Histo Ag monitoring and the rapid histoplasmosis progression that can occur if prophylaxis is discontinued. While early monitoring and antifungal treatment can improve outcomes, it is also important to manage treatment noncompliance. This case emphasizes the need for early discussions with patients about prophylactic therapy compliance to avoid complications.
Disclosures: Ashley Francis indicated no relevant financial relationships. Ranya Selim indicated no relevant financial relationships. Syed-Mohammed Jafri: Gilead, Abbvie, Takeda – Advisory Committee/Board Member, Speaker's Bureau.
Ashley Francis, BS1, Ranya Selim, MD2, Syed-Mohammed Jafri, MD3. P2915 - An Unusual Case of Donor-related Disseminated Histoplasmosis with Systemic Complications Due to Patient Noncompliance, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.